, Volume 16, Issue 2, pp 161-165

Acute Delirium Induced by Metoprolol

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Objective: To describe a case of delirium associated with use of metoprolol and to analyse 24 such cases including 22 cases reported to Australian Adverse Drug Reaction Advisory Committee and one case previously published (S. Ahmad, Am Fam Physician, 1991;44:1142, 1144).

Case Summary: An 89 year old caucasian man with an acute coronary syndrome who had no psychiatric history and no infections, brain injury, stroke, metabolic nor neoplastic disease developed delirium after two small doses of metoprolol (25 mg). The delirium disappeared within 20 hours after metoprolol was ceased, despite continuing all other medications.

The Combined Series: Of 24 patients (12 women, mean age 71.8 years), 83% were older than 60 years. The duration of therapy before onset of delirium in 14 (58%) subjects was within one week; 23 of 24 patients were receiving therapeutic amounts of the drug (25–200 mg/day). Clinical features included confusion/disorientation in all subjects, agitation in 13, aggression in 6, visual hallucinations in 7, auditory hallucinations in 1, paranoid delusions in 3, vivid dreams in 2 and language disturbances in 3 persons. Bradycardia was reported in 4 cases, hypotension in 2, fatigue/tiredness in 3, Raynaud's phenomenon in 1 and skin rash in 1 patient.

Discussion: The mechanism of metoprolol-induced delirium is unclear. It could be due to impairment of hepatic metabolism (especially in the ageing liver) and complex neurotransmitter-related effects on brain beta-adrenoceptors and serotonin (5-HT) receptors.

Conclusions: Physicians should be aware that metoprolol, a widely used beta-blocker, may rarely cause delirium, especially in the elderly population.